Michigan, 2011

Winter Storm and Winter Weather in Michigan, March 22 to 23, 2011

March 22 to 23, 2011 · NWS GRR · 14 events in 14 counties and zones

A winter storm impacted most of Southwest Lower Michigan from near Interstate 96 northward from late afternoon of March 22nd into the early afternoon hours of March 23rd. Areas north and east of a line from Baldwin to Alma had between 6 and 12 inches of snow.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A winter storm impacted most of Southwest Lower Michigan from near Interstate 96 northward from late afternoon of March 22nd into the early afternoon hours of March 23rd. Areas north and east of a line from Baldwin to Alma had between 6 and 12 inches of snow. North of Interstate 96 northward there was a significant amount of ice accumulation from freezing rain and sleet that fell during the night into the morning. Numerous accidents were reported and there were numerous school closings. Power outages were common on the morning of the 23rd due to downed power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 22, 7:28 PM EST, 32 minutes earlier.

Area forecast discussion, Mar 22, 7:28 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
828 PM EDT TUE MAR 22 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(425 PM EDT TUE MAR 22 2011)
A STRONG LOW PRESSURE SYSTEM TRACKING EAST SOUTHEAST FROM THE
NORTHERN PLAINS TO PENNSYLVANIA WILL BRING ACTIVE WEATHER TO THE
REGION TONIGHT AND WEDNESDAY.

SIGNIFICANT ICE ACCUMULATIONS ARE LIKELY TONIGHT ALONG THE
INTERSTATE 96 CORRIDOR. MUCH FARTHER NORTH HEAVY SNOW IS LIKELY
NORTH OF A LINE FROM LUDINGTON TO MOUNT PLEASANT. IN BETWEEN THE
AREAS OF HEAVY SNOW AND FREEZING RAIN... A BAND OF PREDOMINATELY
SLEET MIXED WITH FREEZING RAIN IS EXPECTED.

COLDER AIR WILL MOVE IN WEDNESDAY AND WEDNESDAY NIGHT... CHANGING
ANY MIXED PRECIPITATION OVER TO MOSTLY SNOW BEFORE PRECIPITATION
TAPERS OFF. THE COLD AIR WILL LINGER INTO NEXT WEEK.

&&

.SHORT TERM...(425 PM EDT TUE MAR 22 2011)
(TODAY THROUGH THURSDAY AFTERNOON)

NO HUGE CHANGES IN THINKING FROM THE PREVIOUS SHIFT AND HAVE NOT
MADE ANY CHANGES TO THE WARNING AREA. DID HOWEVER EXTEND IT OUT IN
TIME A BIT. AS FAR AS THE WATCH IS CONCERNED... DECIDED TO GO WINTER
WEATHER ADVISORY FOR THESE COUNTIES BUT NOT STARTING UNTIL MIDNIGHT.

FIRST OFF... WIDESPREAD SNOW... AT TIMES HEAVY WITH LARGE/WET
FLAKES... HAS ALREADY DEVELOPED NORTH OF I-96 THIS AFTERNOON. THIS
HAS LOWERED SFC TEMPS DOWN CLOSE TO 32 ALREADY THANKS TO WET BULB
EFFECTS. HAVE UPDATED THE VERY SHORT TERM GRIDS TO REFLECT THIS AS
WELL AS ADDED SOME ACCUMULATIONS.

IN ADDITION TO THE ISENTROPIC PCPN ALREADY BREAKING OUT AT THE
CURRENT TIME...  BELIEVE THAT A BATCH OF CONVECTIVE PCPN IS GOING TO
BLOSSOM LATER THIS EVENING UPSTREAM OVER IOWA THEN TRACK EAST ACROSS
THE CWFA OVERNIGHT. FROM ONE HALF TO THREE QUARTER OF AN INCH OF
LIQUID EQUIV PCPN IS LIKELY TONIGHT.

IT IS THE I-96 CORRIDOR AREA WHICH HAS THE HIGHEST CHANCE OF THE
PREDOMINATE PRECIPITATION TYPE BEING FREEZING RAIN TONIGHT. THE
SERIOUSNESS OF THE ICE STORM WILL DEPEND ON WHETHER OR NOT FREEZING
SFC TEMPS ARRIVE FROM THE NE BEFORE THE HEAVIEST RAIN ARRIVES. BEST
GUESS IS THAT THE CONSISTENT/WIDESPREAD 30-32F SFC TEMPS WILL
DEVELOP/REACH ALONG I-96 AROUND OR SHORTLY AFTER MIDNIGHT... WHICH
SHOULD BE ENOUGH TIME TO AT LEAST SEE 0.25 INCH ACCUMS OF ICE ON
OBJECTS. HOWEVER IF LOCALES DIP BELOW FREEZING PRIOR TO MIDNIGHT AND
PRIOR TO ANY HEAVIER SHOWERS/TSTMS MOVING THROUGH... THIS COULD BE A
RATHER SERIOUS ICING EVENT SINCE EAST WINDS WILL BE RATHER STRONG.

THE OTHER ISSUE IS THE CORRIDOR FROM PENTWATER TO ALMA WHERE
SOUNDINGS AND SEVERAL PCPN ALGORITHMS SUPPORT SEVERAL HOURS OF
PREDOMINATELY SLEET. THIS WOULD NOT RESULT IN A SIGNIFICANT COATING
OF OBJECTS WITH A THICK GLAZE... BIT THE ICE PELLETS MAY ACCUMULATE
QUITE A BIT ON THE ROADS. IF FREEZING RAIN BECOMES THE MORE DOMINATE
P-TYPE WITHIN THIS CORRIDOR... THEN A SIGNIFICANT ICE STORM COULD
OCCUR.

MOST ALGORITHMS CONTINUE TO POINT TOWARD PREDOMINATELY ALL SNOW WITH
ACCUMULATIONS OF 6 TO 10 INCHES ALONG AND NORTH OF A LUDINGTON TO MT
PLEASANT LINE.

THE WINTER WX ADVISORY AREA IS ESSENTIALLY A BUFFER ZONE JUST SOUTH
OF THE WARNING AREA WHERE SOME UNCERTAINTY STILL EXISTS AS TO HOW
LOW AND HOW QUICK THE SFC TEMPS WILL GO. HAVE WORDED THINGS AS RAIN
OR FREEZING RAIN... TRANSITIONING TO SLEET AND SNOW ON WEDNESDAY.

&&

.LONG TERM...(320 PM EDT TUE MAR 22 2011)
(THURSDAY THROUGH MONDAY)
FORECAST CONCERNS ARE MINIMAL DURING THE EXTENDED PERIOD AND DEAL
WITH LOW CHC OF SNOW SATURDAY NIGHT. SFC HIGH PRESSURE OVER WESTERN
ONTARIO WILL MOVE LITTLE DURING THE EXTENDED PERIOD. THE RESULT WILL
BE A COOL AND DRY NORTHEAST AIR FLOW INTO THE CWA FOR SEVERAL DAYS.
WITH A RIDGE EXTENDING SOUTH ACROSS LOWER MICHIGAN...THE
ANTICYCLONIC FLOW WILL CREATE QUITE A BIT OF SUNSHINE DURING THE DAY
AND CLEAR/PT CLDY SKIES AT NIGHT. THE EXCEPTION WILL BE SATURDAY
NIGHT WHEN A SHEARED OUT UPPER WAVE MOVES ACROSS THE CWA. WE KEPT
THE SLGT CHC FOR SN IN THE GRIDS. EXPECT COOLER THAN AVERAGE TEMPS
THROUGH THE PERIOD WITH HIGHS MAINLY IN THE MID 30S AND LOWS IN THE
TEENS.

&&

.AVIATION...(828 PM EDT TUE MAR 22 2011)
VERY COMPLICATED FORECAST FOR BOTH PRECIPITATION TYPE...TIMING OF
CHANGE TO FREEZING RAIN AND WHEN THUNDERSTORMS BECOME A FACTOR IN
THE TAFS TONIGHT. OVERALL IFR CIGS SHOULD PREVAIL THROUGH WEDNESDAY.

AN AREA OF THUNDERSTORMS OVER SOUTHERN LAKE MICHIGAN INTO CNTRL WI
WAS HEADING NORTHEAST AND WILL BRING SOME THUNDERSTORMS ACROSS OUR
TAF SITES WITHIN THE NEXT TWO OURS (MAY HAVE TO ADD THEM TO TAFS
SINCE THEY WERE NOT THERE WHEN I MADE THE TAFS AND I DID NOT EXPECT
THEM). EVEN SO THE GREATEST THREAT SEEMS TO BE BTW 09Z AND 15Z WHEN
THE LOW LEVEL JET IS AIMED AT THIS AREA AND THE GREATEST ELEVATED
INSTABILITY WILL BE OVER US. IT IS ALSO THAT TIME WHEN THE SPC
THUNDERSTORM PROBABILITY CHART SHOWS THE STORMS TO BE OVER THIS AREA
FROM INTERSTATE 96 SOUTH. ACTUALLY THERE ARE TWO LOW LEVEL JET
SEGMENTS. THE ONE FARTHEST EAST IS CURRENTLY HAS A 45 TO 55 KNOT CORE
SOUTH CENTRAL IL AT 00Z AIMED AT CHI/SBN. IT SHOULD BE AIMED AT
JXN/DTW BY 02-03Z. THAT IS WHAT IS HELPING TO FIRE THE LINE OF
STORMS CROSSING LAKE MICHIGAN NOW.  A BETTER (STRONGER) JET FOLLOWS
BETWEEN 09Z AND 15Z. IT IS THEN I WOULD THINK THE BETTER ELEVATED
STORMS SHOULD BE AROUND SINCE THAT LOW LEVEL JET CORE GETS FARTHER
NORTH THEN THE ONE CURRENTLY OVER IL. THAT SECOND LOW LEVEL JET
MATCHES THE SPC PROGS FOR THUNDERSTORMS BEST TOO. THE STORMS SHOULD
FOR THE MOST PART STAY NEAR AND SOUTH OF INTERSTATE 96 BUT I HAVE TO
ADMIT I DID NOT EXPECT THE STORMS TO BE AS FAR NORTH IN WI AS THEY
ARE NOW. MONITORING CLEARLY IS THE KEY HERE.

BESIDE THAT THREAT THERE IS THE ISSUE OF RAIN TO FREEZING RAIN. THE
DRY AIR MIXING BROUGHT SNOW TO MKG AND LAN LATE THIS AFTERNOON IN
SPITE OF THE 4C TEMPS BETWEEN 4000 AND 10000 FT AGL ON THE RUC
SOUNDINGS. THE DRY AIR ISSUE SHOULD BE DONE WITH NOW THAT THE DEEPER
MOISTURE IS MOVING IN SO IT SHOULD JUST BE RAIN AT ALL TAF SITES
UNTIL THE SURFACE COLD AIR MOVES IN. SINCE THE BELOW FREEZING AIR IS
STILL NORTH OF ROUTE 10... IT WILL BE SOME TIME BEFORE THAT GETS TO
THE INTERSTATE 96 TAF SITES. I PUT THE FREEZING RAIN CHANGE AROUND
09Z AT MKG AND GRR AND 06Z AT LAN. ONCE AGAIN MONITORING WILL BE
IMPORTANT. THE HEAVIEST PRECIPITATION SHOULD BE WHEN THE LOW LEVEL
JET IS MOST AIMED AT THIS AREA AND THAT WILL BE BTW 09Z AND 15Z. SO
THE TREAT FOR HEAVY FREEZING RAIN IS REAL AT THE TAF SITES AND WE
WILL WATCH THIS CLOSELY.

THE CHANGE TO SNOW WILL BE AFTER 18Z FOR THE MOST PART BUT THE
DEEPER MOISTURE IS GONE BY THEN SO THE SNOW SHOULD NOT BE ALL THAT
HEAVY.

&&

.MARINE...(425 PM EDT TUE MAR 22 2011)
SMALL CRAFT FOR ALL NEARSHORE ZONES THROUGH WEDNESDAY AFTN FOR
STRONG EAST WINDS TO 30 KNOTS... WITH OFFSHORE WINDS KEEPING WAVE
HEIGHTS DOWN CLOSER TO SHORE.

&&

.HYDROLOGY...(425 PM EDT TUE MAR 22 2011)
SOUTH OF I-96... RAINFALL AROUND AN INCH COULD LEAD TO SOME NUISANCE
FLOODING TONIGHT AND WEDNESDAY...ESPECIALLY SINCE THIS SAME AREA
JUST AN AN INCH OR SO THE OTHER DAY. RISES ON THE RIVERS ARE ALSO
LIKELY OVER THE NEXT SEVERAL DAYS.

NEAR AND NORTH OF I-96 THE PRECIP WILL BE MOSTLY FREEZING/FROZEN...
WHICH SHOULD MITIGATE HYDRO CONCERNS SOMEWHAT FOR NOW.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING ALONG AND NORTH OF THE INTERSTATE 96
     CORRIDOR THROUGH 8 PM WEDNESDAY.

     WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
     8 PM WEDNESDAY FOR ONE TIER OF COUNTIES JUST SOUTH OF THE
     I-96 CORRIDOR. (THE PREVIOUS WATCH.)

LM...SMALL CRAFT ADVISORY ENTIRE NEARSHORE THIS AFTERNOON THROUGH
     WEDNESDAY AFTERNOON.

&&

SYNOPSIS:    MEADE
SHORT TERM:  MEADE
LONG TERM:   93
AVIATION:    WDM
MARINE:      MEADE
HYDROLOGY:   MEADE
Hazardous weather outlook, Mar 22, 4:24 PM EST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
524 PM EDT TUE MAR 22 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-230900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
524 PM EDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

MODERATE SNOW WILL CONTINUE TONIGHT MAINLY NORTH OF M-46.
ACCUMULATIONS IN EXCESS OF 6 INCHES ARE EXPECTED NORTH OF A
PENTWATER TO ALMA LINE. SOUTH OF M-46 FREEZING RAIN AND SLEET WILL
CREATE HAZARDOUS TRAVEL CONDITIONS. ALONG THE I-96 CORRIDOR ICE
ACCUMULATIONS AROUND A QUARTER INCH ARE EXPECTED. WINDS GUSTING TO
20 TO 30 MPH MAY CAUSE SOME POWER OUTAGES AS TREE LIMBS FALL ON
POWER LINES.

A RISK FOR THUNDERSTORMS EXISTS TONIGHT. SEVERE WEATHER IS NOT
FORECASTED. SMALL HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING
STRIKES WILL BE THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL FREEZING RAIN RESULTING IN ICE ACCUMULATION UP TO A
QUARTER INCH IS POSSIBLE ALONG THE I-96 CORRIDOR WEDNESDAY BEFORE
THE PRECIPITATION TAPERS OFF. TRAVEL WILL LIKELY STILL BE IMPACTED
AND AREAS OF POWER OUTAGES APPEAR LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-230900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
524 PM EDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WINDS TO 30 KNOTS WILL LEAD TO HAZARDOUS BOATING CONDITIONS FOR
SMALL CRAFT BEGINNING TODAY AND CONTINUING TONIGHT. WILL NEED TO
MONITOR FOR POSSIBLE GALE FORCE WINDS. THUNDERSTORMS OVER SOUTHERN
LAKE MICHIGAN WILL ALSO POSE A RISK TO MARINERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT WILL PERSIST THROUGH
WEDNESDAY DUE TO THE STRONGER WINDS AND HIGH WAVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Mar 22, 2:34 PM EST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
334 PM EDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     SNOW             3 S GREENVILLE          43.14N 85.26W
03/22/2011  E0.0 INCH        MONTCALM           MI   PUBLIC

            SNOW AND SLEET REPORTED UNDERWAY.

&&

WH
Local storm report, Mar 22, 2:43 PM EST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
343 PM EDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     SNOW             BIG RAPIDS              43.70N 85.48W
03/22/2011  M0.3 INCH        MECOSTA            MI   EMERGENCY MNGR

            HEAVY WET SNOW OCCURRING. ROADS JUST WET. TRAVEL SPEEDS
            NORMAL

&&

JK
Local storm report, Mar 22, 3:49 PM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
449 PM EDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     SNOW             PARIS                   43.77N 85.50W
03/22/2011  M1.0 INCH        MECOSTA            MI   COUNTY OFFICIAL

&&

WH
Local storm report, Mar 22, 4:37 PM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
537 PM EDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     SNOW             REMUS                   43.60N 85.15W
03/22/2011  M2.5 INCH        MECOSTA            MI   BROADCAST MEDIA

            HEAVY WET SNOW HAS ACCUMULATED TO 2.5 INCHES ON GRASSY
            AREA IN REMUS SINCE 2 PM THIS AFTERNOON.

&&

BMARINO
Local storm report, Mar 22, 5:04 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
604 PM EDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     SNOW             9 E WHITE CLOUD         43.57N 85.59W
03/22/2011  E2.0 INCH        NEWAYGO            MI   TRAINED SPOTTER

&&

WFELVER
Local storm report, Mar 22, 5:37 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
637 PM EDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     SNOW             WHITE CLOUD             43.57N 85.77W
03/22/2011  E0.0 INCH        NEWAYGO            MI   EMERGENCY MNGR

            MULTIPLE ACCIDENTS, GREATER THAN 20, ACROSS THE COUNTY.
            MOSTLY ROLLOVERS

&&

JK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm, 4 winter weather. Local standard time, as filed.

Winter Storm, Mason

When
March 22, 8:00 PM EST to March 23, 2:00 PM EST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Two to 4 inches of snow and up to one inch of sleet fell over the county. The heaviest snow and sleet was over the eastern half of the county.

Winter Storm, Lake

When
March 22, 8:00 PM EST to March 23, 2:00 PM EST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

A winter storm brought a mix of snow and sleet to Lake county. Up to six to ten inches of snow was reported across northeast Lake county.

Winter Storm, Osceola

When
March 22, 8:00 PM EST to March 23, 2:00 PM EST
Where
Osceola forecast zone
Reported by
Trained Spotter
Coordinates
43.990, -85.325 (the zone’s center; the record gives no point)

A winter storm brought heavy snow to Osceola county. Around a foot of snow fell across portions of northern Osceola county.

Winter Storm, Clare

When
March 22, 8:00 PM EST to March 23, 2:00 PM EST
Where
Clare forecast zone
Reported by
Trained Spotter
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

A winter storm brought heavy snow to Clare county where around 8 to 10 inches of snow was reported.

Winter Storm, Mecosta

When
March 22, 8:00 PM EST to March 23, 2:00 PM EST
Where
Mecosta forecast zone
Reported by
Trained Spotter
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

A winter storm brought heavy snow and sleet to Mecosta county. Up to around 8 to 10 inches of snow was reported across northeast Mecosta county.

Winter Storm, Isabella

When
March 22, 8:00 PM EST to March 23, 2:00 PM EST
Where
Isabella forecast zone
Reported by
Trained Spotter
Coordinates
43.641, -84.847 (the zone’s center; the record gives no point)

Trained spotters in and near Mt. Pleasant reported storm total snowfall of seven to seven and a half inches, and portions of northern Isabella county received approximately eight to nine inches of snow.

Winter Weather, Kent

When
March 22, 8:00 PM EST to March 23, 2:00 PM EST
Where
Kent forecast zone
Reported by
Trained Spotter
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

A tenth to nearly a quarter of an inch of ice accumulation occurred across northern Kent county primarily north of I-96, resulting in numerous school closings and several power outages.

Winter Weather, Ionia

When
March 22, 8:00 PM EST to March 23, 2:00 PM EST
Where
Ionia forecast zone
Reported by
Trained Spotter
Coordinates
42.945, -85.075 (the zone’s center; the record gives no point)

A tenth to nearly a quarter of an inch of ice accumulation was reported across northern Ionia county primarily north of I-96, resulting in numerous school closings and several power outages.

Winter Weather, Clinton

When
March 22, 8:00 PM EST to March 23, 2:00 PM EST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
42.944, -84.601 (the zone’s center; the record gives no point)

A tenth to nearly a quarter of an inch of ice accumulation was reported across northern Clinton county primarily north of I-96, resulting in numerous school closings and several power outages.

Winter Storm, Oceana

When
March 22, 8:00 PM EST to March 23, 2:00 PM EST
Where
Oceana forecast zone
Reported by
Trained Spotter
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

A winter storm brought up to around a quarter to half inch of ice accumulation as well as snow and sleet, resulting in numerous school closings and scattered power outages.

Winter Storm, Newaygo

When
March 22, 8:00 PM EST to March 23, 2:00 PM EST
Where
Newaygo forecast zone
Reported by
Trained Spotter
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

A winter storm brought over a half an inch of ice accumulation as well as snow and sleet, resulting in numerous school closings and power outages.

Winter Storm, Montcalm

When
March 22, 8:00 PM EST to March 23, 2:00 PM EST
Where
Montcalm forecast zone
Reported by
Trained Spotter
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

A winter storm brought over a half an inch of ice accumulation as well as snow and sleet, resulting in numerous school closings and power outages.

Winter Storm, Gratiot

When
March 22, 8:00 PM EST to March 23, 2:00 PM EST
Where
Gratiot forecast zone
Reported by
Trained Spotter
Coordinates
43.293, -84.605 (the zone’s center; the record gives no point)

Over a quarter of an inch of ice accumulation as well as snow and sleet was reported across Gratiot county, resulting in numerous school closings and scattered power outages.

Winter Weather, Muskegon

When
March 22, 8:00 PM EST to March 23, 2:00 PM EST
Where
Muskegon forecast zone
Reported by
Trained Spotter
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

A tenth to nearly a quarter of an inch of ice accumulation occurred across the eastern half of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280822, 280823, 280824, 280825, 280826, 280827, 281005, 281006, 281007, 281008, 281009, 281010, 281011, 284868.